Barycentric straightening and bounded cohomology

  • Jean-François Lafont

    Ohio State University, Columbus, USA
  • Shi Wang

    Indiana University, Bloomington, USA
Barycentric straightening and bounded cohomology cover
Download PDF

A subscription is required to access this article.


We study the barycentric straightening of simplices in higher rank irreducible symmetric spaces of non-compact type.We show that, for an -dimensional symmetric space of rank (excluding SL(3, )/SO(3) and SL(4, )/SO(4)), the -Jacobian has uniformly bounded norm, provided . As a consequence, for the corresponding non-compact, connected, semisimple real Lie group , in degrees , every degree cohomology class has a bounded representative. This answers Dupont’s problem in small codimension. We also give examples of symmetric spaces where the barycentrically straightened simplices of dimension have unbounded volume, showing that the range in which we obtain boundedness of the -Jacobian is very close to optimal.

Cite this article

Jean-François Lafont, Shi Wang, Barycentric straightening and bounded cohomology. J. Eur. Math. Soc. 21 (2019), no. 2, pp. 381–403

DOI 10.4171/JEMS/839